icons / menu
icons / cross

To leave this site quickly, click the Quick Exit button.

Alternatively, hit the escape key.

icons / angleLeft Media Releases

Thorne Harbour advises communities to take additional care with MDMA this summer

icons / download Download

PDF 173.2 KB

As summer gets underway, Thorne Harbour Health is advising the community to take additional care if using MDMA (also known as ecstasy). During the holidays and summer festival season, it’s not uncommon to see an increase in the use of drugs like MDMA. In the past, MDMA has been sold as pills and caps, although increasingly it is being sold in a crystal or ‘rock’ form.

Australian research is showing that it is becoming common for people to be sold high strength MDMA crystal in 1 gram and 3.5 gram bags. One gram of crystal may be the equivalent of 10 or more pills or capsules. An overdose of MDMA can be fatal. In fact, it led to six deaths last summer in NSW alone. It is important that people know what they are taking, how much they are taking, and what is a normal dose. Information about MDMA can be found on the EROWID website.

Thorne Harbour Health (THH), a provider of alcohol and other drug services to LGBTI communities, is asking people who may engage in drug use to take additional precautions to minimise the risk of potential harms.

“We know the use of MDMA in crystal form has become more common, and people need to educate themselves quickly if purchasing MDMA in this form for the first time in order to prevent accidental overdose,” said THH CEO Simon Ruth.

Dr Stephen Bright from Edith Cowan University added, “Dosing with these drugs becomes an issue. You really need scales and reagent testing to accurately know that what you’re taking and how much of it. You cannot ‘eye-ball’ a dose of MDMA.”

“MDMA also places a lot of strain on your cardiovascular system. MDMA overdose, effectively, can manifest as a heart attack. Someone using MDMA needs to be conscious of the amount of physical activity they’re undertaking whether that be excessive dancing or having sex. Any activity that could significantly increase your heart rate poses risks.”

Halving doses is one strategy being advised to mitigate these risks. When trying a new batch of a drug for the first time, by taking half, you can test the effects of the drug before deciding whether or not to take the rest of it. Taking half can also be an effective risk reduction strategy when redosing with MDMA.

“If you’re redosing, only taking half is one way to help mitigate the strain you’re putting on your cardiovascular system whilst maximising the pleasurable effects, and of course you need to stay properly hydrated,” advises Dr Bright.

While MDMA does not specifically dehydrate you, it can cause your system to overheat. When combined with the diuretic effects of alcohol and the fluid loss from physical exertion, someone taking these drugs may be at risk of dehydration. Conversely, MDMA causes the body to retain water on a cellular level, so drinking an excess of water can also cause fatal issues. In lieu of water, low-sugar electrolyte drinks are an effective alternative to properly rehydrate.

“At the end of the day, if you’re going to use these drugs, we want the community to be smart about it. Avoid alcohol, keep an eye on physical activity, try to not overheat, make sure you’re with trusted friends who can help in an emergency, and don’t hesitate to contact emergency services on ‘000’,” said Simon Ruth.

“As with all drugs, people may believe what they’re buying is MDMA, but in an unregulated market, you can never be sure of what exactly you’re taking. This is especially true when you’re talking about drugs in powdered forms.”

If you suspect overdose or would like support for a non-urgent overdose, call the 24-hour Poisons Information Centre on 13 11 26.

Earlier this year, Thorne Harbour Health released a position statement advocating for pill testing and drug safety testing: thorneharbour.org/about/policy-advocacy/

hearts

Thorne Harbour relies upon your continued support

Donate